Hi all. Just a question about the use of Zyrtec and Zantac. I've been taking Zyrtec for about a month now for a mold allergy and hives. It hasn't made any difference in my symptoms. So at my most recent allergist appt, my doctor put me on Zantac in addition to the Zyrtec (1 pill of each at bedtime). But I got home tonight with the new prescription and noticed that Zantac is for acid reflux and stomach ulcers. Neither of which I have. I tried to do a google search for the use of these medicines together (because the doctor told me Zyrtec treats allergies in one way and Zantac treats them a different way, so that taking them together I would be covering all my angles so to speak) and I also searched for the use of Zantac for allergies. I found absolutely nothing on this. The only definitive thing I did find was that these two medicines are often confused for one another and misprescribed. Is my doctor nuts? I will follow up with her, but she is only in the office one day a week and impossible to get a hold of. Just wondering if anyone else is taking these together and can tell me if Zantac is actually used, off-label or not, for allergies.
Zantac is actually a histimine blocker similar Zyrtec. There are 2 types of histimines, one type causes the typical allergic reaction and the other type regulates your appetite and the production of stomach acid. So Zantac is a histimine blocker (usually called an H-2 blocker.
My guess would be is she wants to see if blocking both types of histimine helps your hives. I find this interesting. Maybe there is some brand new research out there?
I know when my seasonal allergies act up, my stomach does also. But I never thought about the possibility that H-2 could be causing allergic reactions. Very interesting.
My boyfriend is on Zantac and Zyrtec for hives. He has been to see specialists etc and many medications didn't work until they tried this. Apparantly stomach acids can increase if you have allergies and also if you have any food intolerances then the zantac can help with asorbtion of the zyrtec. Hives are usually caused by something you eat apparantly and zantac will help with symptoms caused by food. It also inhibits histamine as Sneezydiva says.
So it is a recognised treatment for allergies and seems to work for my bf. Hope it helps you to get your allergies under control.
I'm on Zyrtec and Singulair for hives. I remember reading the bottle and saying "For Asthma?!!" when I was first prescribed the Singulair. But it must be like the Zantec, works on the other histamines.
The Zyrtec works (though I still have idiopathic hives everywhere, just less intense) but I'm not sure about the Singulair.
Topia: I'm w/ U! I have pretty gd rx knowledge & No, Zantac won't help the
histamine. It's not in the molecular structure. If anything, it coats stomache
& lessons absorbtion of Zyrtec. I had hives off/on & tried everything. Zyrtec
was really at the bottom. Atarax .25 can make U drowsy but helps. That is
the ingredient in Zyrtec. Ask for that script to use alone at bedtime & may
work & is generic/cheap. 2 pills if U get severe urticaria (large quick hives).
Hives R from ingesting or touching something. Heavy hse-mold can breathe
into throat & then swallowing can get to stomache. Have a base blood test
during an attack. Dr's seldom test for additives. I suffered & continued use
of Benadryl, etc. After emptying my cupboard & ck'd labels, they all had
red-dye 40. It is in Benadryl, BBQ sc, most all gel-tabs (red/pink), etc. Most
severe attack sent me to hospital for shots. I had just finished a bowl of
orange jello! Look for the problem. If U don't control it, hypersensitive can
make U less tolerant to more things. Stress itself triggers histamine if U have
chronic hives. Sinus Allergies are very different than hives. I stopped all red-
dyes & haven't hived in a yr. Play Sherlock aggressively.
Thanks all. Yeah, I'm starting to think that maybe I don't have hives. They don't look like any hives I've seen...really it's just itchy skin and after I scratch and scratch raised bumps appear, but I've also been told I have mild dermatographism (sp?), so that could explain that. But I itch all over! I also have fibromyalgia and apparently severely scratchy skin is common, something to do with sensitive nerve endings. I'm gonna keep trying these meds, but probably stop next month if I have no success with them...they're expensive $50/month for these two plus another $35+ for my inhalers! So we'll see. Thanks for your responses.
I have a child who takes Zantac and Zyrtec. It has been a miracle drug for him. If we so much as miss one dose, the hives are back. He is allergic to Red Dye as well. The over the counter zantac has red dye in it. We were switched to prescription Zantac which is a clear liquid that is costly but it has worked for him! Red dye seems to be his culprit but it is in just about everything. Something you might want to think about if the zantac pills make you feel bad.